The Nerve!

In the wake (perhaps too ominous a word) of my little medical adventure last summer, a highly regarded New York cardiologist, noting that my total cholesterol was, at 248 (with a cholesterol/HDL ratio of 3.4), too high for his liking, put me on a low dose (7.5 mg/week) of the statin drug Crestor. I was none too thrilled — an angiogram had shown that I was free of any coronary stenosis, and this was a purely preventive measure — but went along.

I don’t usually talk about personal issues here, let alone health-related ones, but I’m mentioning this because a great many people take statins regularly, and Dennis Mangan has just raised again, over at his website Mangan’s Miscellany, the question of whether their risks outweigh their benefits.

Cholesterol is, far from being the toxic sludge it is made out to be by drug companies, an essential biological product. It is required for the making of cell membranes, and is also a key component of the human nervous system, essential to both its construction and its operation. So when the body’s ability to produce cholesterol is suppressed, it seems the results are not limited to the intended cardiovascular effect, but also may include cognitive impairment due to a neurological effect in the brain.

Dennis, who as a clinical laboratory scientist keeps his ear to the ground, has rounded up a worrisome bundle of citations to this effect, and presented them in a recent post. For his trouble, and for daring to entertain a heterodox view, he was immediately scolded by a patronizing physician as being a “gnostic” and a “truther”. A long, scrappy and informative comment-thread ensued.

If you have any interest in any of this (and if you are one of the swelling multitude who are on statins, you should), go and have a look here.

Related content from Sphere

4 Comments

  1. JK says

    I’m uncertain whether I’ll be so happy once I visit Mr. Mangan’s link, while I’m not qualified (read “brave”) enough to enter the fray(s) on his site, I’ve actually got it bookmarked and regularly visit.

    Usually my need to comment turns out unnecessary because some other “idiot” asks the question for me. By the way Dennis, should you happen upon this comment, consider it a “Thanks from Afar.”

    Posted March 6, 2009 at 12:09 pm | Permalink
  2. Malcolm, thanks, and JK, my pleasure, glad you visit. While most of my commenters are sane, sympathetic, and make worthwhile criticisms, I’ve had a few over the years that immediately resort to insults and personal attacks. But that first doctor must take the cake as the most arrogant, insulting, condescending commenter it’s ever been my displeasure to host.

    Posted March 6, 2009 at 12:14 pm | Permalink
  3. JK says

    It seems you held your own. I feel I should say, my Dad was an MD (d. 1995) and many of his former patients still go out of their way to tell me things like, “I’d gone to this other doc for years about my ulcer, then your Dad told me to mix a packet of gelatin with water, go to bed at a regular time, and you know what?”…

    And since I have no fear that any of the docs from my former hometown will happen upon this site, I’ll go on. Dad was basically drummed out of the Medical establishment at home, the local hospital even saw fit to remove his photo from “The Wall of Founders” and other types of stuff.

    It all started when he placed a DO on his clinic staff. Well, being a Republican might’ve contributed some too I guess. But I will say Dennis, just anecdotal here, after two years of statin use I sometimes have to refer to the card to get the correct password. I will also say that my statin use is not so regular as my docs would have it, meaning I only take them as prescribed, for the month leading up to my regularly scheduled physical.

    I think it will likely become even less regular.

    Posted March 6, 2009 at 12:49 pm | Permalink
  4. JK: Interesting. My Dad (d. 2008) was an MD as well.

    Posted March 6, 2009 at 12:52 pm | Permalink